Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 176, NWS Springfield, MO

June 12, 2004Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 5:23 PM CDT for Barton County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 5:23 PM CDT (22:23 UTC)
Expired
Jun 12, 2004, 6:15 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122223
SVRSGF
MOC011-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 615 PM CDT.

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR ARMA...OR ABOUT 8
  MILES NORTH OF PITTSBURG...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LIBERAL BY 545 PM CDT.

THE TOWNS OF BURGESS...OSKALOOSA AND HANNON ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

A SECOND SEVERE THUNDERSTORM OVER NORTHERN JASPER COUNTY WILL ALSO 
BRING VERY LARGE HAIL INTO SOUTHERN BARTON COUNTY AFTER 530 
PM...AFFECTING AREAS BETWEEN NASHVILLE AND BOSTON.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL UP TO GOLF BALLS 
SIZE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3766 9462 3736 9462 3735 9414 3765 9415

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:15 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 12, 5:15 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT SAT JUN 12 2004

...MESOSCALE CONVECTIVE DISCUSSION...

TORNADIC SUPERCELL OVER EASTERN CHEROKEE/WESTERN JASPER COUNTIES HAS
SHOWN SOME TENDENCIES TO WEAKEN OVER THE PAST COUPLE OF VOLUME SCANS
AND HAS ALSO SHOWN SIGNS OF NOT MOVING QUITE AS DEVIANTLY TO THE
RIGHT AS BEFORE. THE STORM CONTINUES TO EXHIBIT VERY STRONG
ROTATION ALOFT BUT AS IT MOVES INTO THE MORE STABLE AIRMASS FURTHER
EASTWARD INTO MISSOURI THE TORNADO POTENTIAL WILL BEGIN DECREASE.
GIVEN THE STRONG ROTATION ALOFT AND TORNADIC HISTORY THE TORNADO
WARNING WILL CONTINUE. IN ADDITION...THIS STORM WILL CONTINUE TO
PRODUCE LARGE HAIL UP TO AT LEAST GOLF BALLS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
116 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL
  UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS
  AFTER 7 PM.

  DISCUSSION:

  THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES
  OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES
  WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS
  AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
  FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN
  OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF
  POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE
  OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON
  INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR
  SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL
  THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT
  TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE
  HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO
  POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS
  ALSO POSSIBLE WHICH COULD PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST
  KANSAS AND AFTER 8 PM ELSEWHERE.

BROWNING

In the hours before

Special weather statement, Jun 12, 3:12 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS-
GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
312 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...
JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE...
TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

IZZI
Local storm report, Jun 12, 4:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     MC CUNE                 37.35N 95.02W
06/12/2004                   CRAWFORD           KS   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0440 PM     TORNADO          5 W CARL JUNCTION       37.18N 94.66W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

AF
Local storm report, Jun 12, 5:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     MC CUNE                 37.35N 95.02W
06/12/2004                   CRAWFORD           KS   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0440 PM     TORNADO          5 W CARL JUNCTION       37.18N 94.66W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0447 PM     HAIL             1 S PITTSBURG           37.41N 94.70W
06/12/2004  1.00 INCH        CRAWFORD           KS   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0500 PM     HAIL             FRONTENAC               37.45N 94.70W
06/12/2004  1.00 INCH        CRAWFORD           KS   PUBLIC

            REPORTED BY PUBLIC.

0512 PM     FUNNEL CLOUD     4 N CARL JUNCTION       37.24N 94.57W
06/12/2004                   JASPER             MO   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0515 PM     HAIL             ARMA                    37.53N 94.70W
06/12/2004  1.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:37 AM CDTSevere Thunderstorm WarningSGFMcDonald53 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningSGFBarry62 min
Jun 12, 2:45 PM CDTSevere Thunderstorm WarningSGFNewton60 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningSGFJasper62 min
Jun 12, 4:36 PM CDTTornado WarningSGFJasper54 min
Jun 12, 5:30 PM CDTTornado WarningSGFJasper30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.